Progression-neutral income tax reforms and horizontal inequity
A switch from any given income tax schedule to a tax structure in which two groups of taxpayers are treated differently, each still facing the same degree of progression, can induce an increase in welfare despite causing horizontal inequity (HI). The thrust of much recent research, however, is that removing the HI from an income tax system, by replacing it with a schedule, is itself welfare improving. In this note we reconcile these results, showing that acceptance of HI can be second-best when government must operate with a limited bundle of income tax parameters. Copyright Springer-Verlag 2002
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
- P Lambert & X. Ramos, 1995. "Vertical redistribution and horizontal inequity," IFS Working Papers W95/01, Institute for Fiscal Studies.
- Frank A. Cowell, 1980. "On the Structure of Additive Inequality Measures," Review of Economic Studies, Oxford University Press, vol. 47(3), pages 521-531.
- Maria Cubel & Peter Lambert, . "A Regional Approach to Income Tax Policy," Discussion Papers 97/8, Department of Economics, University of York.
- Bourguignon, Francois, 1979. "Decomposable Income Inequality Measures," Econometrica, Econometric Society, vol. 47(4), pages 901-20, July.
- Shorrocks, A F, 1980. "The Class of Additively Decomposable Inequality Measures," Econometrica, Econometric Society, vol. 48(3), pages 613-25, April.
When requesting a correction, please mention this item's handle: RePEc:kap:jeczfn:v:9:y:2002:i:1:p:1-8. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)or (Rebekah McClure)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.